British Heart Foundation
5,359 members3,420 posts

Weight gain/bloating following AVR

Morning all

Apologies for a vain post. After my surgery I put on 8kgs and most of this disappeared before I went home but I'm definitely bigger than I was pre surgery despite not over eating and I would say that I'm eating less than usual and trying to be as healthy as possible to aid recovery.

I'm only little and every pound shows on me. Strange as it seems I'm thinner in some places but definitely bigger round my tum and bum. Suppose it will take a while to get the old metabolism back to normal? I am doing quite a lot of walking now - probably more than I did daily in my sedentary office job. Anyone experienced the same?

Hope everyone has a good Sunday.

Claire x

14 Replies
oldestnewest

Hi Claire, beta blockers could be to blame, I found it difficult to lose weight after the initial loss of appetite. My sensible diet, courtesy of my ex slimming world consultant wife, didn't move an ounce. I upped the walking, still nada, so I joined a gym. 12 lbs later I feel better, I still eat sensibly but after speaking to my GP he did say it may be the beta blocker

Mark

Reply

Ah thank you. Would that be the Bisoprolol? I’m only taking those, iron tabs and warfarin.

Reply

Yes it would be those

Reply

Hi Claire, I'm 3 months post op now and stopped taking bisoprolol after my 2 month discharge appointment and I noticed within a couple of days that I had lost a bit of weight. So it may well be the beta blockers.

2 likes
Reply

hi hun same with me still bloated benneath sternum and taking about 30 tabs a day give it time and you will be ok just realize wot ur body has been threw and underneath is still dealing with wot has gone on.im still very sore in the right hand side of my chest but easing abit everyday.ive got apoinment with after care team nxt week cant wait 2 start being myself again xxx

1 like
Reply

Pleased you're doing ok. I'm also feeling better day by day. Can't believe it was only 3 weeks ago. X

Reply

its our 3 week anniversary lol im still getting blurred vision hows ur inr now xx

Reply

No more blurred vision. Hooray!! INR has been low so I’m self injecting fragmin too - all good fun this mechanical valve malarky!! Who would think that prior to the operation I took no meds whatsoever and was fit as a fiddle! Lol x

Reply

Hi Claire, I'm also 3 weeks on from my AVR (tissue valve). Is tiredness still affecting you? I feel as though I need 1 or 2 naps during the day, even though I sleep well at night. Not to mention falling asleep in front of the TV in the evening! What a sleepy head. M xx

Reply

Hi Margaret. I am tired by the end of the day but haven't napped during the day since in hospital. I sleep well at night, probably 10:30 until 7 so that's quite a lot! Love my sleep 😊

I would say if you're sleeping well at night then you need the naps too. If I remember correctly, didn't you have something extra done?

Claire x

Reply

Thanks Claire. No it was a straight forward A V R. I guess you are right I must need the sleep. Glad you are well. M xx

Reply

Hi Claire, I had my AVR 2 years ago and I came home tired and bloated up to a size 16. The rehab nurses were really on the ball and they sorted out my meds, I'm now on just 75mg of Aspirin a day. I did feel very lethargic for a long time but as soon as I could drive the car on my own I was out to the stables and on board one of the horses. Now back down to a size 12. Once you start to feel better and in control of your diet and rehab programme you will return to your normal weight.

Reply

Thank you for your reply. Yes, I'm sure once my lethargy subsides I'll be able to do more and feel like doing more!

1 like
Reply

Hiya. I had avr 8 months ago. I have also gained a lot of weight. Some was fluid whilst I was in hospital. But I am a dog walker in the mornings, walk the best part of three miles, also work as mid day for a reception class, so fed up of my weight. I am only small as well. At least we both feel ok. Keep our chins up. Lol

Reply

You may also like...